adhd medications for childrenIt is true that the symptoms of hyperactivity, impulsivity, and inattentiveness in children with ADHD can be alleviated with the help of medication. However, these medications have their own side-effects and risks. If you are the parent of a child with ADHD, it is important to learn the facts about the dangers of ADHD medications for children. If you want what is best for your child, as every parent surely does, make sure you make an informed decision after reading the following.
It can be difficult to decide whether or not you should give your child ADHD medication, but it can help if you do your homework. The first thing that needs to be understood is precisely what ADHA medications can and cannot do. ADHD medications may or may not improve a child’s ability to concentrate, control impulses, follow through with tasks, and plan ahead. In any event, these medications are not magic pills, so they will not fix all the problems of a child with ADHD. Even children who take ADHD medications may struggle with emotional problems, forgetfulness, and social awkwardness. Therefore, making lifestyle changes — including a healthy diet, regular exercise, and sufficient rest — is equally important.
The most common type of medication prescribed for ADHD is stimulant medication. Although the effectiveness of stimulants is backed up by considerable research, this type of medication has common side-effects:
Feeling restless and jittery
Loss of appetite
Racing heartbeat and palpitations
Nausea and stomach upsets
Apart from these potential side-effects, numerous safety concerns are also associated with ADHD stimulant medications:
Effects on the developing brain: It is not yet known what long-term impact ADHD medication has on the developing brain. According to some researchers, normal brain development in children and teenagers with ADHD may be hindered when using drugs such as Ritalin.
Heart-related problems: It has been found that ADHD medication increases the risk of sudden cardiac death in children and teenagers. The American Heart Association recommends that parents have their children undergo a cardiac evaluation before giving them stimulant medication.
Psychiatric problems: Symptoms of aggression, anxiety, depression, hostility, and paranoia in children may be aggravated or triggered by stimulants. Children with a personal history of bipolar disorder or depression are at much higher risk, so parents should carefully monitor them when giving them stimulants.
There are non-stimulant medications available, Strattera being one of the most common. Usually, the use of non-stimulant medications is considered because of the concerns and side-effects of stimulant ADHD medications. Even though Strattera is the only FDA-approved non-stimulant medication for the treatment of ADHD, it’s also associated with numerous side-effects:
Nausea, vomiting, and stomach upsets
Sleepiness and insomnia
There are also safety concerns with non-stimulant medications:
Liver problems: In rare cases, liver function in children taking non-stimulant medication for ADHD may be affected. Jaundice is among the early warning signs of liver problems.
ADHD medications of both varieties may lead to a rise in suicidal ideation in some children and teenagers, especially those suffering bipolar disorder or depression along with ADHD.
The dangers of ADHD medications for children are evident, and medication alone is not enough to treat ADHD in children. There is a lot that can be done to help children tackle the challenges of ADHD and lead a life that is calmer and more productive. This includes eating a healthy diet, exercising regularly, getting plenty of sleep, maintaining a positive attitude, and trying therapy. Even if you must give your child medication for ADHD, you will be able lower the dose if you encourage your child to make healthy lifestyle changes and consider self-help strategies.
Leave a Reply